Maryland, 2005Damaging Winds in Maryland, August 30, 2005
August 30, 2005 · NWS LWX · 3 events in 1 county or zone
3 thunderstorm wind, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $30,000
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Aug 30, 6:16 PM EST, 3 hours 49 minutes earlier.
Area forecast discussion, Aug 30, 6:16 PM EST, 3 hours 49 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
716 PM EDT TUE AUG 30 2005
.SHORT TERM (REST OF TONIGHT)...
UPDATED PUBLIC PRODUCTS ALREADY RELEASED TO INCLUDE TORNADO WATCH
762 IN EFFECT UNTIL MIDNIGHT EDT. SEE W/W/A AT THE END OF THIS
AFD FOR SPECIFIC LOCATIONS. REST OF THE FORECAST UNCHANGED ATTM.
&&
.PREVIOUS DISCUSSION...
(ISSUED 240 PM EDT MON AUG 30 2005)
SHORT TERM (TNGT/WED)...
MOST OF MY ENERGY HAS BEEN SPENT ON THE TNGT PD AND ANALYZING THE SVR
THREAT. I REMAIN UNDERWHELMED BY THE VWP IM SEEING FM THE KLWX 88D.
AIR MASS OVR OUR CWA HAS A HIGH THETA-E BUT XTNSV CLD CVR IS
LIMITING THE AIRS ABILITY TO ASCEND. I AM NOTING THAT IF BRKS DVLP
STORMS COULD DVLP RAPIDLY...PRODUCING HVY RAIN...BUT IN THE ERN HALF
OF THE CWA SPIN IS MINIMAL.
WE DO HV TOR WTCH BOXES TO OUR S AND W. SPOKE W/ SPC FOR THEIR
THOUGHTS AND WAS TOLD THAT THEY WL WAIT AND SEE WHAT DVLPS B4
ISSUING ANYTHING FOR OUR CWA. WL MAINTAIN PSBL SVR WRDNG IN ZNS.
CHC POPS RMN ON WED AS KATRINA REMNANTS MV INTO NEW ENGLAND.
WOODY
LONG TERM (WED NIGHT-TUE)
EXTENDED FCST LOOKS PRETTY NICE WITH PLENTY OF SUNSHINE AND PLEASANT
TEMPS IN THE LOW 80S AND 50S AT NIGHT. NO RAIN IS IN SIGHT THRU THE
NEXT SEVEN DAYS.
ROSA
AVIATION...MAIN PROBLEM WL BE RAPID REDUCTIONS IN VSBLTY THIS EVE IN
HVY RA WHERE TSTMS DVLP OVER AIRPORTS.
MARINE...SCA ALL WATERS. G30 PSBL ON THE CHES BAY BTWN SRLY GRADIENT
AND CHANNELING.
&&
.LWX WATCHES/WARNINGS/ADVISORIES...
DC...TORNADO WATCH FOR DCZ001 UNTIL MIDNIGHT WEDNESDAY.
MD...TORNADO WATCH FOR MDZ004-009-013-016>018 UNTIL MIDNIGHT
WEDNESDAY.
VA...TORNADO WATCH FOR VAZ021-025>031-036>042-050>057
UNTIL MIDNIGHT WEDNESDAY.
WV...NONE.
MARINE...SMALL CRAFT ADVISORY FOR ANZ530>537 UNTIL 5 AM THURSDAY.
...TORNADO WATCH FOR ANZ533>537 UNTIL MIDNIGHT WEDNESDAY.
&&
SHORT TERM UPDATE...PELOQUIN
PREV DISCUSSION...WOODY/ROSAHazardous weather outlook, Aug 30, 10:44 AM EST, 11 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1144 AM EDT TUE AUG 30 2005
ANZ530>537-DCZ001-MDZ002>007-009>011-013-014-016>018-VAZ021-
025>031-036>042-050>057-WVZ048>055-311545-
CHESAPEAKE BAY NORTH OF POOLES ISLAND MD-
CHESAPEAKE BAY FROM POOLES ISLAND TO SANDY POINT MD-
CHESAPEAKE BAY FROM SANDY POINT TO NORTH BEACH MD-
CHESAPEAKE BAY FROM NORTH BEACH TO DRUM POINT MD-
CHESAPEAKE BAY FROM DRUM POINT MD TO SMITH POINT VA-
TIDAL POTOMAC FROM KEY BRIDGE TO INDIAN HEAD MD-
TIDAL POTOMAC FROM INDIAN HEAD TO COBB ISLAND MD-
TIDAL POTOMAC FROM COBB ISLAND MD TO SMITH POINT VA-
DISTRICT OF COLUMBIA-ALLEGANY-WASHINGTON-FREDERICK MD-CARROLL-
NORTHERN BALTIMORE-HARFORD-MONTGOMERY-HOWARD-SOUTHERN BALTIMORE-
PRINCE GEORGES-ANNE ARUNDEL-CHARLES-ST. MARYS-CALVERT-HIGHLAND-
AUGUSTA-ROCKINGHAM-SHENANDOAH-FREDERICK VA-PAGE-WARREN-CLARKE-
NELSON-ALBEMARLE-GREENE-MADISON-RAPPAHANNOCK-FAUQUIER-LOUDOUN-
ORANGE-CULPEPER-PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX-
ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA-
KING GEORGE-GRANT-MINERAL-HAMPSHIRE-MORGAN-BERKELEY-JEFFERSON-
PENDLETON-HARDY-
1144 AM EDT TUE AUG 30 2005
THIS HAZARDOUS WEATHER OUTLOOK IS FOR MARYLAND WEST OF THE
EASTERN SHORE INCLUDING THE CHESAPEAKE BAY AND EAST OF GARRETT
COUNTY...EASTERN WEST VIRGINIA...NORTHERN AND CENTRAL VIRGINIA...
WASHINGTON DC AND THE TIDAL POTOMAC RIVER.
.DAY ONE...THIS AFTERNOON AND TONIGHT
TROPICAL DEPRESSION KATRINA WILL MOVE OVER THE OHIO RIVER VALLEY TONIGHT
...JUST TO THE WEST OF THE APPALACHIAN MOUNTAINS. THERE WILL BE A
THREAT FOR ISOLATED TORNADOES THIS AFTERNOON AND EVENING ACROSS
THE OUTLOOK AREA. THE HIGHEST THREAT AREA LOOKS TO BE ALONG AND
WEST OF THE BLUE RIDGE MOUNTAINS.
IN ADDITION...STRONG SOUTHERLY WINDS WILL CAUSE SMALL CRAFT ADVISORY
CONDITIONS ON THE CHESAPEAKE BAY AND TIDAL POTOMAC TONIGHT.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
A COLD FRONT WILL CROSS THE REGION WEDNESDAY AFTERNOON AND EVENING.
A FEW THUNDERSTORMS COULD REACH SEVERE LEVELS AS THE FRONT MOVES
THROUGH THE REGION.
SMALL CRAFT ADVISORY CONDITIONS ARE EXPECTED TO CONTINUE ON
WEDNESDAY AND WEDNESDAY NIGHT AS THE COLD FRONT MOVES ACROSS THE
REGION.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND TONIGHT.
In the hours before
Special weather statement, Aug 30, 5:41 PM EST, 4 hours 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
641 PM EDT TUE AUG 30 2005
DCZ001-MDZ004-009-013-016>018-VAZ021-025>031-
036>042-050>057-310400-
DISTRICT OF COLUMBIA-CALVERT-CHARLES-FREDERICK-MONTGOMERY-
PRINCE GEORGES-ST MARYS-ALBEMARLE-ARLINGTON-AUGUSTA-CLARKE-
CULPEPER-FAIRFAX-FAUQUIER-FREDERICK-GREENE-HIGHLAND-KING GEORGE-
LOUDOUN-MADISON-NELSON-ORANGE-PAGE-PRINCE WILLIAM-RAPPAHANNOCK-
ROCKINGHAM-SHENANDOAH-SPOTSYLVANIA-STAFFORD-WARREN-
641 PM EDT TUE AUG 30 2005
...THE NATIONAL WEATHER SERVICE HAS ISSUED TORNADO WATCH 762 IN
EFFECT UNTIL 12 AM EDT FOR THE FOLLOWING AREA...
THE DISTRICT OF COLUMBIA
IN MARYLAND THIS WATCH INCLUDES 6 COUNTIES
IN CENTRAL MARYLAND
MONTGOMERY... PRINCE GEORGES...
IN NORTH CENTRAL MARYLAND
FREDERICK...
IN SOUTHERN MARYLAND
CALVERT... CHARLES... ST. MARYS...
IN VIRGINIA THIS WATCH INCLUDES 23 COUNTIES
IN CENTRAL VIRGINIA
ALBEMARLE... GREENE... KING GEORGE...
NELSON... ORANGE... SPOTSYLVANIA...
IN NORTHERN VIRGINIA
ARLINGTON... CULPEPER... FAIRFAX...
FAUQUIER... LOUDOUN... PRINCE WILLIAM...
STAFFORD...
IN NORTHWEST VIRGINIA
CLARKE... FREDERICK... MADISON...
PAGE... RAPPAHANNOCK... SHENANDOAH...
WARREN...
IN WESTERN VIRGINIA
AUGUSTA... HIGHLAND... ROCKINGHAM...
IN VIRGINIA THIS WATCH INCLUDES 11 INDEPENDENT CITIES
IN CENTRAL VIRGINIA
CHARLOTTESVILLE... CITY OF FREDERICKSBURG...
IN NORTHERN VIRGINIA
CITY OF ALEXANDRIA... CITY OF FAIRFAX... CITY OF FALLS CHURCH
CITY OF MANASSAS... CITY OF MANASSAS PARK...
IN NORTHWEST VIRGINIA
CITY OF HARRISONBURG. CITY OF WINCHESTER...
IN WESTERN VIRGINIA
CITY OF STAUNTON... CITY OF WAYNESBORO...
-310400-
641 PM EDT TUE AUG 30 2005
...THE NATIONAL WEATHER SERVICE HAS ISSUED TORNADO WATCH 762 IN
EFFECT UNTIL 12 AM EDT FOR THE FOLLOWING AREA...
THIS WATCH INCLUDES THE FOLLOWING ADJACENT COASTAL WATERS
CHESAPEAKE BAY FROM NORTH BEACH TO DRUM POINT MD...
CHESAPEAKE BAY FROM DRUM POINT MD TO SMITH POINT VA...
TIDAL POTOMAC FROM KEY BRIDGE TO INDIAN HEAD MD...
TIDAL POTOMAC FROM INDIAN HEAD TO COBB ISLAND MD...
TIDAL POTOMAC FROM COBB ISLAND MD TO SMITH POINT VA...
Local storm report, Aug 30, 6:24 PM EST, 3 hours 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
724 PM EDT TUE AUG 30 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0703 PM TSTM WND DMG MADISON 38.38N 78.26W
08/30/2005 MADISON VA LAW ENFORCEMENT
TREES DOWN NEAR INTERSECTION OF DUET RD AND HOOVER RD
&&
GUYERLocal storm report, Aug 30, 7:33 PM EST, 2 hours 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
833 PM EDT TUE AUG 30 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0736 PM TSTM WND DMG REVA 38.49N 78.13W
08/30/2005 CULPEPER VA EMERGENCY MNGR
TREES DOWN ON REVA RD
0736 PM TSTM WND DMG 4 SE CULPEPER 38.43N 77.95W
08/30/2005 CULPEPER VA EMERGENCY MNGR
TREES DOWN ALONG HIGHLAND RD
0750 PM TSTM WND DMG 5 NNW CULPEPER 38.54N 78.04W
08/30/2005 CULPEPER VA EMERGENCY MNGR
TREES DOWN AT OLD STILLHOUSE RD AND EGGBORNVILLE RD.
POSSIBLE FUNNEL CLOUD SIGHTED.
&&
GUYER/EMSWILERLocal storm report, Aug 30, 7:49 PM EST, 2 hours 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
849 PM EDT TUE AUG 30 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0830 PM TORNADO ADA 38.84N 77.92W
08/30/2005 FAUQUIER VA EMERGENCY MNGR
STRUCTURAL DAMAGE REPORTED ALONG COBBLER VISTA LN
&&
GUYER/EMSWILERLocal storm report, Aug 30, 8:15 PM EST, 1 hour 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
915 PM EDT TUE AUG 30 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0723 PM TSTM WND DMG SPERRYVILLE 38.67N 78.25W
08/30/2005 RAPPAHANNOCK VA EMERGENCY MNGR
TREES DOWN ALONG SLATE MILLS RD
0723 PM TSTM WND DMG WHITE HALL 38.12N 78.66W
08/30/2005 ALBEMARLE VA EMERGENCY MNGR
LARGE TREES DOWN ALONG VIA LN
&&
GUYER/EMSWILERSpecial weather statement, Aug 30, 9:52 PM EST, 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1052 PM EDT TUE AUG 30 2005
MDZ016>018-VAZ021-025>031-036>041-050>052-055>057-310400-
CALVERT-CHARLES-ST MARYS-ALBEMARLE-AUGUSTA-CLARKE-CULPEPER-
FAUQUIER-FREDERICK-GREENE-HIGHLAND-KING GEORGE-MADISON-NELSON-
ORANGE-PAGE-PRINCE WILLIAM-RAPPAHANNOCK-ROCKINGHAM-SHENANDOAH-
SPOTSYLVANIA-STAFFORD-WARREN-
1052 PM EDT TUE AUG 30 2005
...THE NATIONAL WEATHER SERVICE HAS CANCELED TORNADO WATCH 762 FOR
THE FOLLOWING AREA...
IN MARYLAND THIS CANCELS 3 COUNTIES
IN SOUTHERN MARYLAND
CALVERT... CHARLES... ST. MARYS...
IN VIRGINIA THIS CANCELS 20 COUNTIES
IN CENTRAL VIRGINIA
ALBEMARLE... GREENE... KING GEORGE...
NELSON... ORANGE... SPOTSYLVANIA...
IN NORTHERN VIRGINIA
CULPEPER... FAUQUIER... PRINCE WILLIAM...
STAFFORD...
IN NORTHWEST VIRGINIA
CLARKE... FREDERICK... MADISON...
PAGE... RAPPAHANNOCK... SHENANDOAH...
WARREN...
IN WESTERN VIRGINIA
AUGUSTA... HIGHLAND... ROCKINGHAM...
IN VIRGINIA THIS CANCELS 8 INDEPENDENT CITIES
IN CENTRAL VIRGINIA
CHARLOTTESVILLE... CITY OF FREDERICKSBURG...
IN NORTHERN VIRGINIA
CITY OF MANASSAS... CITY OF MANASSAS PARK...
IN NORTHWEST VIRGINIA
CITY OF HARRISONBURG. CITY OF WINCHESTER...
IN WESTERN VIRGINIA
CITY OF STAUNTON... CITY OF WAYNESBORO...
DCZ001-MDZ004-009-013-VAZ042-053>054-310400-
DISTRICT OF COLUMBIA-FREDERICK-MONTGOMERY-PRINCE GEORGES-
ARLINGTON-FAIRFAX-LOUDOUN-
1052 PM EDT TUE AUG 30 2005
...TORNADO WATCH NUMBER 762 REMAINS VALID UNTIL 12 AM EDT FOR THE
FOLLOWING AREA...
THE DISTRICT OF COLUMBIA
IN MARYLAND THIS WATCH INCLUDES 3 COUNTIES
IN CENTRAL MARYLAND
MONTGOMERY... PRINCE GEORGES...
IN NORTH CENTRAL MARYLAND
FREDERICK...
IN VIRGINIA THIS WATCH INCLUDES 3 COUNTIES
IN NORTHERN VIRGINIA
ARLINGTON... FAIRFAX... LOUDOUN...
IN VIRGINIA THIS WATCH INCLUDES 3 INDEPENDENT CITIES
IN NORTHERN VIRGINIA
CITY OF ALEXANDRIA... CITY OF FAIRFAX... CITY OF FALLS CHURCH
Thunderstorm Wind, Frederick
- When
- August 30, 10:05 PM EST to 10:08 PM EST
- Where
- Frederick County, 1 mi W of Brunswick
- Measured
- 60 kt (69 mph) estimated gust
- Property damage
- $20,000
- Reported by
- NWS STORM SURVEY
- Coordinates
- 39.317, -77.650
A survey was performed by a National Weather Service meteorologist. The survey revealed roof shingle damage on several consecutive houses along East Mountain Road. A television antenna was damaged. A few trees were downed in the same location. A south to north grove of trees west of Route 17 also was damaged. The trees were bent to the west toward the Blue Ridge Mountains. This occurred a few miles to the north of Brunswick.
Thunderstorm Wind, Frederick
- When
- August 30, 10:20 PM EST to 10:25 PM EST
- Where
- Frederick County, 2 mi NW of Middletown
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $5,000
- Reported by
- NWS STORM SURVEY
- Coordinates
- 39.470, -77.583
Several large trees were uprooted in a valley located near the end of Tabor Drive. Some trees were also damaged on Station Road a little further to the north.
Thunderstorm Wind, Frederick
- When
- August 30, 11:05 PM EST to 11:07 PM EST
- Where
- Frederick County, 1 mi NW of Emmitsburg
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- NWS STORM SURVEY
- Coordinates
- 39.720, -77.350
A few trees were downed on Tract Road just south of the Pennsylvania state border. There was also some tree damage on Cool Road.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes in Virginia, August 30, 2005$2.1 million · F1 · 6 events
- Flooding in Ohio, August 30 to 31, 2005$910,000 · 9 events
- Strong Wind in Kentucky, August 30, 2005$288,000 · 13 events
- Flood in Ohio, August 30 to 31, 2005$325,000 · 1 event
- Strong Wind in Tennessee, August 30, 2005$49,000 · 22 events
- Heavy Rain in Vermont, August 30 to 31, 2005$50,000 · 4 events
- Flash Flooding in Massachusetts, August 30, 2005$35,000 · 4 events
- Strong Wind in Tennessee, August 30, 2005$40,000 · 1 event
- Strong Wind in Tennessee, August 30, 2005$35,000 · 1 event
- Tornado in North Carolina, August 30, 2005F1 · 1 event
- Tornado in Pennsylvania, August 30, 2005F1 · 1 event
- Tornado in Pennsylvania, August 30, 2005F1 · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5469228, 5469229, 5469230.